Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Nashville, TN

May 14, 2005Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 14, 2005, 12:05 PM CDT for Bedford County, Marshall County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 12:05 PM CDT (17:05 UTC)
Expired
May 14, 2005, 12:30 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:10 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 141705
SVROHX
TNC003-117-141730-
/O.NEW.KOHX.SV.W.0087.050514T1705Z-050514T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEDFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SHELBYVILLE
  MARSHALL COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LEWISBURG

* UNTIL 1230 PM CDT

* AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LEWISBURG...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE BY 1230 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3550 8688 3534 8682 3536 8641 3563 8641

$$

DRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:40 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 14, 9:40 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT SAT MAY 14 2005

.DISCUSSION...
BROKEN LINE OF CONVECTION HAS DEVELOPED OUT AHEAD OF FRONTAL BOUNDARY
DOWN THROUGH WESTERN MIDDLE TN AT 930 AM. THIS ACTIVITY SHOULD
PROGRESS EASTWARD THIS MORNING. EXPECT ISOLATED SEVERE STORMS
POSSIBLE WITH THIS LINE...WITH LARGE HAIL BEING THE MAIN HAZARD.
FRONTAL BOUNDARY STILL BACK THROUGH WESTERN KENTUCKY NEAR PADUCAH
AND THEN DOWN ALONG MISSISSIPPI RIVER BETWEEN MEMPHIS AND JONESBORO.
EXPECT A SECOND ROUND OF SHOWERS/TSTMS TO DEVELOP EARLY THIS
AFTERNOON AS FRONTAL BOUNDARY HEADS THIS WAY. SOME OF THESE STORMS
COULD ALSO BE SEVERE. BASED ON WIND SHIFT 12Z ETA HAS FRONT JUST
ABOUT ON THE LAND BETWEEN THE LAKES AT 18Z (1 PM CDT) AND IN EASTERN
MIDDLE TN NEAR PLATEAU AROUND 00Z (7 PM CDT).

LEFT WITH A GOOD FORECAST BY MIDSHIFT AND WILL ONLY UPDATE TO REMOVE
MORNING WORDING AROUND 1030 AM CDT.

UNABLE TO LOG INTO CHAT ROOM THIS MORNING.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, May 14, 10:24 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT SAT MAY 14 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1024 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT SWEEPING ACROSS THE THE MID STATE WILL BRING A SLIGHT
RISK FOR SEVERE STORMS TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE
TODAY.

BOYD
01

In the hours before

Special weather statement, May 14, 10:34 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT SAT MAY 14 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141630-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1034 AM CDT SAT MAY 14 2005

THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND INCREASE IN COVERAGE
IN MIDDLE TENNESSEE AS WE GO THROUGH THE REMAINDER OF THE MORNING
INTO THE AFTERNOON HOURS. A FEW STORMS MAY PRODUCE DAMAGING WINDS
AND PENNY SIZE HAIL. THIS ACTIVITY IS OCCURRING WELL AHEAD OF THE
SURFACE COLD FRONT...WHICH IS ANALYZED FROM THE MISSOURI BOOTHEEL
INTO SOUTHERN ILLINOIS. MODIFIED...NASHVILLE UPPER AIR SOUNDING
SHOWS PLENTY OF MID LEVEL ENERGY AVAILABLE. SURFACE DEWPOINTS
WILL RISE INTO THE LOW TO MID 60S BY EARLY AFTERNOON. WIND PROFILES
ACROSS THE REGION SHOULD REMAIN NEARLY UNIDIRECTIONAL THROUGH A
DEEP LAYER...WITH 40 TO 50 KNOT WINDS AT THE UPPER LEVELS OVER
TENNESSEE AND KENTUCKY. IT IS POSSIBLE A SEVERE WEATHER WATCH MAY
BE NEEDED TODAY ACROSS PARTS OF MIDDLE TENNESSEE.

BOYD
01
Special weather statement, May 14, 11:07 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1107 AM CDT SAT MAY 14 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141700-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1107 AM CDT SAT MAY 14 2005

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CDT FOR THE EASTERN HALF
MIDDLE TENNESSEE INCLUDING THE CUMBERLAND PLATEAU...

THE LINE OF THUNDERSTORMS IN MIDDLE TENNESSEE...ALONG INTERSTATE
65...WILL CONTINUE TO TRACK EASTWARD THIS MORNING AND INTO THE
AFTERNOON HOURS. DAMAGING WINDS AND HAIL CAN BE EXPECTED TO
OCCUR IN THE STRONGER STORMS.

THE AIR MASS ACROSS EASTERN MIDDLE TENNESSEE HAS CONTINUED TO
DESTABILIZE. SURFACE BASED LAPSE RATES HAVE REACHED OR EXCEEDED
7 DEGREES CELSIUS PER KILOMETER. ALSO...CONVECTIVE ENERGY
THROUGH THE MID LEVELS HAS CONTINUED TO INCREASE. WINDS AT THE
MID LEVELS REMAIN IN THE 30 TO 40 KNOT RANGE ACROSS TENNESSEE.

BOYD
01
Local storm report, May 14, 11:58 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1158 AM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND DMG     6 N MURFREESBORO        35.94N 86.39W
05/14/2005                   RUTHERFORD         TN   TRAINED SPOTTER

            STRAIGHT LINE WINDS BLEW A RAILROAD CROSSING GUARD ARM
            DOWN IN FLORENCE. ALSO SEVERAL LARGE TREE LIMBS BROKEN
            OFF. PENNY SIZE HAIL REPORTED IN BLACKMAN JUST WEST OF
            FLORENCE.

&&

BBOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:31 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson29 min
May 14, 10:52 AM CDTSevere Thunderstorm WarningOHXSumner, Trousdale23 min
May 14, 10:59 AM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson31 min
May 14, 12:21 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith24 min
May 14, 12:40 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam35 min
May 14, 1:52 PM CDTSevere Thunderstorm WarningOHXDickson23 min
May 14, 1:52 PM CDTSevere Thunderstorm WarningOHXDickson23 min
May 14, 2:10 PM CDTSevere Thunderstorm WarningOHXCheatham35 min
May 14, 2:15 PM CDTSevere Thunderstorm WarningOHXRobertson30 min
May 14, 2:23 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson37 min
May 14, 2:53 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.